advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ravenna, Ohio, USA:

I have used Lantus for a year now with only minor oddities which I expect from any insulin, until last night. I took my usual injection of 30 units of Lantus at 11 p.m. and went to bed with a blood sugar of about 150 mg/dl [8.3 mmol/L]. I felt "funny" about a half hour later and couldn't sleep. I got up and consumed about 30 grams of carbohydrates and went back to bed. It didn't work. I began to sweat a lot which, in me, is an indication of a severe hypoglycemic reaction. I consumed 100 grams more carbohydrates, because this seemed more extreme than ever experienced before. A half hour later, my blood sugar was only 50 mg/dl [2.8 mmol/L]. I consumed 100 grams more, and still the low blood sugar continued. Finally, after 300 grams of counted carbohydrates I recovered. I was stuffed, having eaten more than two days worth of carbohydrates. This has never happened before. I felt I was dying.

In the morning, my blood sugar was near normal, but rose very high during the next day as if all the Lantus was gone. Well, I always consume 10 grams/unit, so 300 grams would cover all the Lantus, and I needed every bit of it. During the next day, I substituted in a total of 30 units of short-acting insulin every four hours in addition to my usual short-acting meal doses. This evening things are normal, so apparently all the Lantus was used up in the frantic two hour period, since substituting an equal amount of short-acting insulin regained equilibrium. Right after the Lantus injection, there was a very slight taste of phenol in my mouth, which was the only sign of the disaster to come. Lantus is the only vial that I have, and used for one week, so there were no mix ups or bad insulin to blame.

I suspect the Lantus got directly into my bloodstream losing all time-release properties. Fortunately, I had theorized what was happening in time, and piled on the sugar, otherwise, I would certainly be a goner. I am going to investigate, and switch to Ultralente or back to NPH like I used before. I believe Lantus is just too dangerous. If I had been asleep, I would have lost the critical half-hour that allowed me to eat enough in time. Lantus is simply dangerous, I cannot believe that this is not happening to others on occasion, or that some have not already died from such an event.

Answer:

I have not had this happen to any of my patients, to my knowledge. It is always possible to hit a vein and systemically administer the insulin. This would be true of ultralente or NPH, too. A way to prevent this from happening is to use good technique when you administer the insulin. Immediately before you inject the insulin, if you pull back on the syringe, you can test to see if you are in a vein as blood will return into the syringe. If this occurs, simply re-position the syringe needle. If no blood return occurs, you can infuse the insulin into the subcutaneous space.

JTL

Additional comments from Dr. David Schwartz:

Personally, I feel that if your theory is correct, that somehow you got a more direct intravenous (or even intramuscular) injection of Lantus, then switching to UltraLente or NPH should make little difference. The prolonged affect of all insulin variants make the assumption that the injection is indeed given in subcutaneous tissues.

A more thoughtful approach, seems to me, is that extra care should be given in the injections. If the argument is made that the injection was perfectly appropriate, then your theory is not valid and again you have had more than one year of experience, plus the experience of countless others, to suggest that even if this were a reaction to Lantus, it occurs infrequently. Too ease concerns, maybe a GlucoWatch or a Sleep Sentry sensor would help.

DS

Additional comments from Dr. Tessa Lebinger:

I am not aware of any more problems with unexplained severe low blood sugars with Lantus than with any other insulin. You didn't say how much short acting insulin you took before supper right before the low blood sugar. Twenty units at a time is a somewhat high dose. Most insulins last longer when higher doses are given. It is just as likely that your short acting insulin caused the problem as your Lantus (or possibly you gave yourself an extra shot by mistake that day and don't remember). I suspect that your high blood sugars the following day were due to rebound hyperglycemia (Somogyi Effect) after the previous low. There is often a delay of several hours before the high blood sugars set in. There seem to be some patients who have periodic periods of unexplained lows alternating with unexplained highs. Possible explanations of these unpredictable blood sugars are either delayed absorption from the skin or antibodies to insulin in the blood that periodically bind the insulin (making it temporarily inactive), then unpredicatably releasing it causing lows.

This issues is very difficult to study, but peronsonally I do believe some people have more problems than others.

TGL

[Editor's comment: Another theory on what may have happened is available at a previous Ask the Diabetes Team question. BH]

DTQ-20040611224814
Original posting 27 Jun 2004
Posted to Insulin Analogs and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.